FDA issues heart warning for popular antibiotic Azithromycin, sold as Zithromax and Z-Pak

5:13 PM, Mar 12, 2013   |    comments
  • Share
  • Print
  • - A A A +
The FDA strengthened its warning about Pfizer's antibiotic Zithromax. (Photo: Mark Lennihan, AP)

 


 


(USA TODAY) An antibiotic prescribed for a wide variety of infections may pose heart risks, the Food and Drug Administration warned Tuesday.

Azithromycin, sold as Zithromax and Z-Pak, may cause abnormal changes in the heart's electrical activity, the FDA said in a statement. Those changes may lead to a potentially deadly irregular heart rhythm, the agency added.

Patients at risk include those with low blood levels of magnesium or potassium and heart rates that are slower than normal, the FDA said. People who take certain drugs for abnormal heart rhythms are at risk as well.

Pfizer, which makes Zithromax, updated the drug's label about the rare heart rhythm abnormality in some patients. "It is important to note that other macrolide antibiotics are similarly labeled," the pharmaceutical company said in a statement to USA TODAY. "It is also important to note that the majority of patients treated with Zithromax (azithromycin) are not affected by this label update."

Zithromax is used to treat ear, lung, reproductive organ, sinus, skin and throat infections. Zithromax can be taken as a tablet and liquid.

The drug may cause side effects, such as abdominal pain, diarrhea, nausea and vomiting.

Cathy Payne, USA TODAY